History: A 65 year old lady with a history of chronic obstructive airways disease (COAD) and bronchiectasis presented with a 2 hour history of worsening dyspnoea. On a recent admission she had been intubation and ventilation but had recovered quickly. Her exercise tolerance normally was 100 metres. Past medical history was of chronic low back pain and restless legs syndrome.
Examination: Bilateral wheezing was present. Respiratory rate was 36 breaths/minute. She was alert, orientated, haemodynamically stable and pupil size was normal.
Investigations: Leucocytosis with neutrophil count 19.2 x 109L-1. Chest xray: hyperinflated lung fields but no focal consolidation. (This is a published case - no other results were given). Arterial blood gases were collected while patient was receiving oxygen via facemask. These gas results were reported with units of kPa; these have been multiplied by 7.5 to convert to units of mmHg. (To convert from mmHg to kPa, divide by 7.5).
The expected acid-base disorder is a respiratory acidosis. This may be acute (if duration is short prior to presentation), or chronic (if the process has been going for a few days allowing the kidneys to retain bicarbonate in compensation). The 2 hour history of deterioration suggests an acute respirastory acidosis, but the patient should be questioned further about the time course. The comment about being "haemodynamically stable", and the short duration makes peripheral circulatory failure and a lactic acidosis unlikely.
An acute respiratory acidosis due to an acute infective exacerbation of chronic lung disease.
This is a case reported by Steynor M and MacDuff (2015). The interesting aspect here was what happened after admission. She deteriorated and was commenced on non-invasive ventilation. Her obstructive symptoms and ABG results improved but unexpectedly she became quite drowsy and pupils were noted as being pin-point. After being given naloxone 400mcg, her level of consciousness and condition improved immediately and dramatically. She was commenced on a naloxone infusion.
Further history was that she was on modified release dihydrocodeine 120mg twice a day for back pain, and because of worsening pain she had recently doubled the dose, and had also taken a top-up dose as well some hours prior to this admission! Nearly all causes of respiratory acidosis have the final common mechanism of decreased alveolar ventilation. Central depression due to opioids leading to respiratory depression ("opiate intoxication") can cause death, often stated as being due to "unintended overdose". With the increasing use of oral opioids for chronic non-malignant pain conditions, this is a growing problem (e.g. see Okie (2010) "A flood of opioids, a rising tide of deaths"). Asking patients about opioid drug use on admission is an important part of the medication history, and was over-looked in this case.